Sunday, January 16, 2011

A Student's Diagnosis

Diagnosis is usually left to the doctor, but as a student I can certainly "paint a picture" that might be suggestive enough to the attending physician for them to consider my thinking. Hopefully, as time progresses, my diagnostic skills do the same.

Painting My Picture

This week, on multiple occasions, I had the fortune of reading more ECGs, which is not really a surprise as I am still on the cardiology service. The difference is that these had already been misinterpreted by other physicians suggesting that the patients were not receiving optimal treatment for a brief period. Since students are expected to know their patients better than the rest of the team it is easy to understand how much of a difference we can make in their clinical care. In these particular cases it was rewarding to know I had enough knowledge to interpret the ECGs correctly and bring this to the attention of my attending physician. Medications were changed, diagnoses were corrected, and procedures were performed to meet the needs of the patients. Anyone who thinks students serve no purpose investigating a patient's condition should seriously reconsider that thought.

Many patients may be perturbed that students pose questions for the umpteenth time and spend more time gathering a history than the physician normally would. This thinking seems a little backwards to me. Students will spend more time developing a full clinical picture to present to their attending physician. If residents are involved, the story may have to be repeated again, but that is one more brain involved in the solution-seeking formula. In the end multiple people have labored over the clinical case; ideas have been discussed and re-evaluated numerous times. Yet when patients scoff at my questioning and the thought of having to repeat themselves, I wonder if they understand how good they really have it. (Um, you know you are getting two or three heads for the price of one, right?)

Question of the Week
A previously healthy 50-year-old man complains of chest tightness, palpitations, and dizziness.  HR is 170 bpm, BP is 90/60 mmHg, and the ECG shows a narrow-complex tachycardia. You decide that the rhythm is multifocal atrial tachycardia.  He failed to respond to initial vagal maneuvers and 2 rounds of adenosine.  As your next action, which of the following treatments is inappropriate?

a.IV amiodarone
b.IV metoprolol
c.IV diltiazem
d.DC cardioversion

Answer & Explanation
(ACLS Algorithm)

0 comments:

Post a Comment

Share a suggestion, question or just leave your mark.

Subscribe to Life as a Medical Student